MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0725
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was bent in multiple locations throughout its length.The introducer sheath was re-loaded backwards on the pusher assembly.The embolization coil was detached from the pusher assembly, had the proximal constraint sphere intact, and was stretched near its proximal end.The distal end of the embolization coil was covered in dried blood.The outer diameter (od) of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the returned device revealed the pet lock was broken and the embolization coil was detached from the pusher assembly.A broken pet lock indicates that a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the coil.If the pet lock becomes broken it will, by design, allow the embolization coil to detach.Further evaluation revealed the introducer sheath was re-loaded backwards onto the pusher assembly.If the introducer sheath is re-loaded backwards, resistance will likely be experienced upon attempting to re-advance the embolization coil out of the introducer sheath.The broken pet lock and backwards-loaded introducer sheath were likely incidental and may have occurred after the smart coil was withdrawn from the non-penumbra microcatheter.Further evaluation revealed the pusher assembly was kinked in multiple locations and the embolization coil was stretched.This damage may have occurred due to forceful manipulation of the smart coil against resistance.The od of the embolization coil was measured and found to be within specification.Since the embolization coil was detached from the pusher assembly, the smart coil could not be functionally tested.The root cause of the initial resistance experienced by the physician could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils).During the procedure, while attempting to advance the first smart coil of the procedure through a non-penumbra microcatheter, the physician experienced resistance.However, the physician advanced and retracted this smart coil multiple times despite the resistance and placed it in the aneurysm.After deploying this smart coil in the aneurysm, the physician decided to remove the smart coil from the patient in order to avoid any issue.The procedure was completed using a new smart coil, the same non-penumbra microcatheter, and additional coils.In addition, the physician reported using a rotating hemostasis valve and maintaining continuous flush.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6117557
Report Number3005168196-2016-01657
Device Sequence Number13664053
Product Code HCG
UDI-Device Identifier00814548014555
UDI-Public00814548014555
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/13/2021
Device Catalogue Number400SMTSTD0725
Device Lot NumberF70115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2016
Initial Report FDA Received Date11/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR